IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1697 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,562 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   What is your Dia...
  Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed3362    
    Printed48    
    Emailed1    
    PDF Downloaded153    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
NET QUIZ
Year : 2013  |  Volume : 79  |  Issue : 2  |  Page : 270

Achromatic atrophic macules and patches of upper extremities


1 Department of Dermatology, Daegu Catholic University Medical Center, Daegu, Korea
2 Oracle Skin Clinic, Daegu, Korea

Date of Web Publication22-Feb-2013

Correspondence Address:
Joon S Park
Department of Dermatology, College of Medicine, Catholic University of Daegu, 3056-6,Daemyung-4-Dong, Nam-gu, Daegu
Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.107677

Rights and Permissions



How to cite this article:
Park JS, Chae IS, Kim IY, Ko DK, Chung H, Lee SW. Achromatic atrophic macules and patches of upper extremities. Indian J Dermatol Venereol Leprol 2013;79:270

How to cite this URL:
Park JS, Chae IS, Kim IY, Ko DK, Chung H, Lee SW. Achromatic atrophic macules and patches of upper extremities. Indian J Dermatol Venereol Leprol [serial online] 2013 [cited 2019 Jul 16];79:270. Available from: http://www.ijdvl.com/text.asp?2013/79/2/270/107677


A 55 year old man presented with numerous round achromatic atrophic macules and patches varying in diameter from 0.5-1 cm on his both arms [Figure 1]. The lesions first appeared 4 months earlier and gradually increased in number. The lesions later became atrophic. There was no history of using drugs and topical corticosteroids. The rest of his general examination was unremarkable. A potassium hydroxide preparation showed numerous pseudomycelial hyphae and yeast cells with typical 'spaghetti and meatballs' appearance [Figure 2].
Figure 1: Numerous round achromatic atrophic macules and patches varying in diameter from 0.5-1 cm on the arm

Click here to view
Figure 2: Multiple short hyphae and spores shows 'Spaghetti and meatball' appearance in a KOH preparation

Click here to view


Punch biopsies were done: One from the atrophic lesion [Figure 3]a and the other from the normal skin. The biopsy specimen of the atrophic lesion revealed multiple short hyphae and spores in the cornified layer [Figure 3]a whereas fungal elements were not observed from the normal tissue [Figure 3]b. Retiform effacement, epidermal thinning, and mild periadnexal lymphocytic infiltration were present. Verhoeff's elastic stain showed no alteration of elastic fibers in the dermis compared with that of normal tissue. The patient was treated with oral itraconazole (200 mg daily for 3 weeks) and showed improved atrophic lesions and mycological recovery.
Figure 3: (a) Histopathologic examination of atrophic lesion shows retiform effacement with epidermal thinning (H and E, × 40); inset with biopsy specimen of atrophic lesion shows multiple short hyphae and spores visible in the cornified layer (PAS stain, × 100); (b) Histopathologic examination of atrophic lesion shows no alteration of elastic fibers in the dermis (Verhoeff's elastic stain, × 40)

Click here to view



  What is your Diagnosis? Top




Click here to view answer. View Answer


 
  References Top

1.Faergemann J, Fredriksson T. Tinea versicolor: Some new aspects on etiology, pathogenesis, and treatment. Int J Dermatol 1982;21:8-11.  Back to cited text no. 1
[PUBMED]    
2.Crowson AN, Magro CM. Atrophying tinea versicolor: A clinical and histological study of 12 patients. Int J Dermatol 2003;42:928-32.  Back to cited text no. 2
[PUBMED]    
3.Romano C, Maritati E, Ghilardi A, Miracco C, Mancianti F. A case of pityriasis versicolor atrophicans. Mycoses 2005;48:439-41.  Back to cited text no. 3
[PUBMED]    
4.Yang YS, Shin MK, Haw CR. Atrophying pityriasis versicolor: Is this a new variant of pityriasis versicolor? Ann Dermatol 2010;22:456-9.  Back to cited text no. 4
[PUBMED]    
5.Tatnall FM, Rycroft RJ. Pityriasis versicolor with cutaneous atrophy induced by topical steroid application. Clin Exp Dermatol 1985;10:258-61.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow